Indiana, 2015Hail and Damaging Winds in Indiana, August 3, 2015
August 3, 2015 · NWS ILN · 9 events in 3 counties and zones
Thunderstorms developed ahead of an advancing cold front over eastern Indiana. Additional storms developed on outflows of the mature storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of an advancing cold front over eastern Indiana. Additional storms developed on outflows of the mature storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 3, 2:29 PM EST, 21 minutes earlier.
Area forecast discussion, Aug 3, 2:29 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT MON AUG 3 2015
.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION THIS AFTERNOON
INTO THIS EVENING. A RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO
THE AREA BEHIND THIS FRONT ON TUESDAY. THIS RIDGE SHOULD KEEP DRY
WEATHER OVER THE AREA THROUGH AT LEAST WEDNESDAY. ON THURSDAY AN
AREA OF LOW PRESSURE WILL MOVE IN FROM THE WEST BRINGING WET
CONDITIONS BACK INTO THE AREA.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO REDEVELOP THIS
AFTERNOON. LOOKED AT LATEST AMDAR SOUNDING FROM CVG (17Z) AND
THERE IS A PRETTY GOOD CAP IN PLACE AT 850MB. THE BEST UPPER LEVEL
LIFT ALSO APPEARS TO BE OFF TO THE EAST. THERE REMAINS A GOOD
AMOUNT OF INSTABILITY ABOVE THE CAP THOUGH. GFS SOUNDINGS ARE
FORECASTING CAPE VALUES AROUND 2800 J/KG. NAM IS SHOWING VALUES
AROUND 4000 J/KG. THE GFS APPEARS TO BE DOING THE BEST WITH THE
FORECAST SOUNDINGS AS LATEST SPC MESOANALYSIS SHOWS CAPE VALUES
AROUND 2500 J/KG. GFS SOUNDINGS ALSO SHOWED SOME OF A CAP IN
PLACE. A COLD FRONT IS CURRENTLY STRETCHED JUST NORTH OF AN
INDIANAPOLIS TO WAPAKONETA LINE AND WILL PROVIDE THE SOURCE OF
LIFT AND THINKING IS THAT COVERAGE WILL START TO INCREASE IN THE
NEXT COUPLE OF HOURS AS THE CAP IS ABLE TO BE MODIFIED. THERE IS
ALSO SOME STRONGER MID AND UPPER LEVEL WINDS WHICH WILL SUPPORT
TITLED UPDRAFTS AND CONVECTIVE ORGANIZATION. GIVEN THE SHEAR AND
INSTABILITY SPC HAS THE AREA IN A SLIGHT RISK.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
TUESDAY MORNING LEFTOVER RAIN WILL BE EXITING OUR SOUTHEASTERN
COUNTIES ALONG WITH THE COLD FRONT. MUCH DRIER AIR WILL THEN BE
FILTERING IN FROM THE NORTHWEST. PWATS ON BOTH THE NAM AND GFS ARE
FORECASTED TO FALL NEAR 0.75" BY TUESDAY AFTERNOON. DURING THE DAY
TUESDAY THE UPPER LEVEL LOW WILL CONTINUE TO ROTATE OVER THE
QUEBEC/ ONTARIO BORDER WITH SOUTHWEST OHIO FALLING IN THE
COVERGENT REGION OF THE TROUGH AXIS. 850 MB TEMPERATURES ARE ALSO
FORECASTED TO REMAIN AROUND 15 DEGREEES C WHICH WOULD SUPPORT
HIGHS IN THE LOWER TO MID 80S.
AN AREA OF WEAK HIGH PRESSURE WILL REMAIN ACROSS THE AREA
WEDNESDAY KEEPING MAINLY DRY CONDITIONS ACROSS THE REGION. THE
FRONT THAT MOVED THROUGH THE AREA MONDAY EVENING WILL ALSO REMAIN
STALLED JUST SOUTHWEST OF THE AREA WEDNESDAY. THE NAM PUSHES THE
FRONT SLOWLY NORTH A LITTLE QUICKER THAN THE GFS AND EURO AND
THEREFORE BRINGS IN RAIN CHANCES SLIGHTLY SOONER THAN THE GFS AND
EURO. GIVEN THE LOW PWAT AIR HAVE LEANED TOWARDS WEDNESDAY BEING
DRY AS PER THE EURO AND GFS.
POPS WILL THEN QUICKLY INCREASE WEDNESDAY NIGHT AS A SHORTWAVE AT
500 MB APPROACHES FROM THE WEST. PWATS ALSO START TO QUICKLY
INCREASE THURSDAY MORNING AS A WARM FRONT LIFTS NORTH.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
FRONTAL BOUNDARY IS FORECAST TO RESIDE JUST SOUTH OF THE OHIO RIVER
AT 12Z. GFS/NAM SUGGEST LIFT MAY ALREADY BE SUFFICIENT ENOUGH TO
SUPPORT SHOWERS AT THAT TIME...WITH ELEVATED INSTABILITY ALSO
LEADING TO A CHANCE OF THUNDERSTORMS. WAVE OF LOW PRESSURE RIDING
ALONG THE FRONT /LINKED TO A MID-LEVEL SHORTWAVE/ MAY ALLOW THE
FRONT TO LIFT SOMEWHAT NORTHWARD DURING THE DAY THURSDAY/THURSDAY
NIGHT. AM NOT SURE HOW FAR NORTH THIS BOUNDARY WILL GET...AND THIS
WILL HELP DETERMINE IF ANY PORTION OF THE CWA /SOUTHERN?/ COULD
EXPERIENCE SEVERE WEATHER. FOR NOW...FORECAST REFLECTS BOUNDARY
LOCATED ALONG THE OHIO RIVER AS LOW PRESSURE RIDES ALONG IT WITH
SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE MAJORITY OF THE CWA.
POPS HAVE BEEN INCREASED TO REFLECT HIGHER CONFIDENCE IN MEASURABLE
RAINFALL. IN FACT...THERE WILL BE A CONCERN FOR HEAVY RAINFALL AND
FLOODING DURING THE THURSDAY TO THURSDAY NIGHT TIME FRAME.
AS THE WAVE DEPARTS...FRONT WILL BE PUSHED SOUTH TOWARD THE
TENNESSEE VALLEY INTO FRIDAY. WILL ALLOW POPS TO LOWER FROM NW TO SE
DURING THE DAY FRIDAY. CONSENSUS LEANS TOWARDS A DRY FORECAST OVER
THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE NORTH...WITH
POTENTIAL FOR A SHORTWAVE AFFECTING THE AREA ON THE NEW DAY 7
MONDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A COLD FRONT IS APPROACHING FROM THE WEST. SCATTERED CONVECTION
IS FORECAST TO DEVELOP THIS AFTERNOON INTO THIS EVENING IN A MOIST
AND UNSTABLE AIRMASS ALONG THE FRONT. SHORT WAVE FORCING IS
SOMEWHAT WEAK...AND THUNDERSTORMS HAVE NOT YET FORMED. THERE IS A
GOOD DEAL OF UNCERTAINTY DUE TO MODEL INCONSISTENCY. KEPT VCTS AT
MOST SITES THIS AFTERNOON AND WILL AMEND IF ORGANIZED CONVECTION
OCCURS.
EXPECT CONVECTION TO DISSIPATE TONIGHT WITH LOSS OF DAYTIME
HEATING AND WITH THE FRONT MOVING SOUTHEAST. WENT WITH MVFR
VISIBILITIES IN BR AT LUK TONIGHT. SKIES SHOULD BE MAINLY CLEAR
WITH VFR CONDITIONS ON TUESDAY UNDER HIGH PRESSURE.
OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM
WEDNESDAY THROUGH FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HAINES
NEAR TERM...HAINES
SHORT TERM...HAINES
LONG TERM...BPP
AVIATION...CONIGLIO
Hazardous weather outlook, Aug 3, 2:23 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT MON AUG 3 2015
OHZ026-034-035-043>046-041930-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION-DELAWARE-
323 PM EDT MON AUG 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ON THURSDAY... A SURFACE LOW WILL APPROACH FROM THE WEST BRINGING
THE POTENTIAL FOR HEAVY RAINFALL WHICH COULD LEAD TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>056-060>065-
070>074-077>082-088-041930-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-
PREBLE-MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
323 PM EDT MON AUG 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND AHEAD OF A COLD FRONT. A FEW STORMS COULD REACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ON THURSDAY... A SURFACE LOW WILL APPROACH FROM THE WEST BRINGING
THE POTENTIAL FOR HEAVY RAINFALL WHICH COULD LEAD TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 10:19 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1119 AM EDT MON AUG 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND DMG 6 NNW YELLOW SPRINGS 39.88N 83.94W
08/03/2015 CLARK OH BROADCAST MEDIA
LARGE TREE DOWN ACROSS A GARAGE. TIME ESTIMATED FROM
RADAR.
&&
BUTNERSpecial weather statement, Aug 3, 2:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT MON AUG 3 2015
INZ050-032000-
WAYNE IN-
335 PM EDT MON AUG 3 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY UNTIL
400 PM EDT...
AT 334 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHWEST OF HAGERSTOWN...MOVING SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...HAGERSTOWN...FOUNTAIN CITY...FRANKLIN...GREENS FORK...
ECONOMY...INTERSTATE 70 AT EXIT 145 AND WILLIAMSBURG.
THIS INCLUDES I-70 IN INDIANA BETWEEN MILE MARKERS 141 AND 146.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4001 8486 3980 8502 3993 8520 4001 8520
TIME...MOT...LOC 1934Z 299DEG 19KT 4002 8523
SITES
Thunderstorm Wind, Wayne
- When
- August 3, 2:50 PM EST to 2:55 PM EST
- Where
- Wayne County, 0.87 mi SE of Hagerstown
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.910, -85.160
One tree was knocked down along W.E. Oler Road and Lacy Road.
Hail, Wayne
- When
- August 3, 3:00 PM EST to 3:03 PM EST
- Where
- Wayne County, 2.74 mi WSW of Economy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.960, -85.130
Hail, Wayne
- When
- August 3, 3:23 PM EST to 3:26 PM EST
- Where
- Wayne County, 0.69 mi S of Richmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -84.900
Hail, Wayne
- When
- August 3, 3:23 PM EST to 3:26 PM EST
- Where
- Wayne County, 0.53 mi E of Richmond
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.830, -84.890
Thunderstorm Wind, Wayne
- When
- August 3, 3:44 PM EST to 3:49 PM EST
- Where
- Wayne County, 1.73 mi ENE of Webster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 39.910, -84.920
Several trees were knocked down near Webster, as well as near Centerville.
Hail, Fayette
- When
- August 3, 3:50 PM EST to 3:53 PM EST
- Where
- Fayette County, 0.69 mi S of Alquina
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.610, -85.050
Hail, Union
- When
- August 3, 4:00 PM EST to 4:03 PM EST
- Where
- Union County, 2.33 mi NNW of Dunlapsville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.630, -85.020
Thunderstorm Wind, Union
- When
- August 3, 4:00 PM EST to 4:05 PM EST
- Where
- Union County, Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -84.930
Two trees were knocked down.
Hail, Union
- When
- August 3, 4:03 PM EST to 4:06 PM EST
- Where
- Union County, Liberty
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -84.930
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Hampshire, August 3, 20152 deaths · 32 injured · 1 in hail · 21 events
- Heat in Kansas, August 3, 20151 death · 1 event
- Hail and Damaging Winds in Pennsylvania, August 3, 2015$111,000 · 2.5 in hail · 53 events
- Lightning Strike in Michigan, August 3, 2015$300,000 · 1 event
- Hail and Damaging Winds in Ohio, August 3, 2015$42,000 · 2 in hail · 40 events
- Flood in Texas, August 3, 2015$250,000 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 3, 2015$54,000 · 78 kt wind · 26 events
- Hail and Damaging Winds in New Mexico, August 3, 20151 injured · $30,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, August 3 to 4, 2015$16,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 3, 20151 in hail · 20 events
- Hail and Damaging Winds in Vermont, August 3, 2015$12,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Maine, August 3, 20151 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586892, 586886, 586887, 586888, 586893, 586889, 586890, 586894, 586891.